A club drug and aphrodisiac since the 1970s, inhaled “poppers” are increasingly linked to eye damage – possibly due to a new formulation – according to a short report from the UK. The case study describes a 30-year-old white male who developed vision loss in both eyes after inhaling poppers. The researchers noticed subtle changes in the form of yellow spots on the macula deep inside the man’s eye, but they say it’s still unclear just how the drug may be destroying vision. “Over the past 18 months or so I have come across almost 10 patients with poppers maculopathy, whilst several years ago I had not even heard of the condition, same with a lot of my colleagues,” said Dr. Anna Gruener, a physician at Guy’s and St Mary’s Foundation Trust in London. “I felt it was important to raise the issue and increase awareness,” she told Reuters Health. Gruener thinks this sudden emergence of poppers maculopathy in Europe was most likely linked to a change in the type of nitrite chemicals used in poppers. Before a 2007 European Union law banned it, isobutyl nitrate was the most commonly used fluid in poppers. Now they are most often made with isopropyl nitrate.